Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 25, NWS Hastings, NE

December 1, 20076 counties in Kansas

NWS Hastings, NE issued this wind advisory at Dec 1, 2007, 4:03 AM CST for 6 counties in Kansas. It took effect at Dec 1, 2007, 12:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2007, 4:03 AM CST (10:03 UTC)
In effect from
Dec 1, 2007, 12:00 PM CST
Expired
Dec 1, 2007, 5:11 PM CST
In force
5 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 011003
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
403 AM CST SAT DEC 1 2007

KSZ005>007-017>019-011800-
/O.NEW.KGID.WI.Y.0025.071201T1800Z-071202T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
403 AM CST SAT DEC 1 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

STRONG SOUTH WINDS WILL SET UP OVER NORTH CENTRAL KANSAS THIS 
AFTERNOON. THE WINDS WILL INCREASE DRAMATICALLY AROUND NOON...
WITH SUSTAINED WINDS OF 25 TO 35 MPH THROUGHOUT THE AFTERNOON. 
WIND GUSTS TO 45 MPH ARE LIKELY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KGID 011757
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1157 AM CST SAT DEC 1 2007

KSZ005>007-017>019-020000-
/O.CON.KGID.WI.Y.0025.071201T1800Z-071202T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
1157 AM CST SAT DEC 1 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

SOUTH WINDS ARE EXPECTED TO INCREASE THIS AFTERNOON OVER NORTH
CENTRAL KANSAS. THE WINDS WILL INCREASE TO AROUND 30 MPH WITH
GUSTS TO AROUND 40 MPH

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 012311
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
511 PM CST SAT DEC 1 2007

KSZ005>007-017>019-020015-
/O.CAN.KGID.WI.Y.0025.000000T0000Z-071202T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
511 PM CST SAT DEC 1 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DIMINISHED ACROSS NORTH CENTRAL KANSAS OVER THE
LAST FEW HOURS AND ARE NO LONGER MEETING WIND ADVISORY CRITERIA.
FOR THIS REASON THE WIND ADVISORY IN EFFECT FOR PORTIONS OF NORTH
CENTRAL KANSAS HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Nov 30, 11:39 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 30, 11:39 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1139 PM CST FRI NOV 30 2007

.AVIATION...06Z TAF. BIG CONCERN FOR THIS TAF PERIOD IS WINTER
STORM SYSTEM APPROACHING THE AREA...AFFECTING THE AREA LATE
TONIGHT THROUGH SATURDAY AFTERNOON. PRECIPITATION LOOKS TO START
AFTER MIDNIGHT...STARTING OUT AS SLEET WITH A TRANSITION OVER TO
FREEZING RAIN. DURING THE AFTERNOON...FEEL TEMPERATURES WILL RISE
ENOUGH SO THAT PRECIPITATION WILL BE RAIN. EXPECTING CEILINGS TO
DROP TO IFR CONDITIONS BEFORE SUNRISE...LASTING THROUGH AT LEAST
THE MORNING HOURS. ANOTHER PROBLEM WILL BE WITH THE SOUTHERLY
WINDS...WHICH WILL PICK UP TO NEAR 15 TO 20 KTS DURING THE
AFTERNOON. PRECIPITATION SHOULD START TAPERING OFF SATURDAY
EVENING WITH WINDS SWITCHING TO BECOME MORE WEST TO NORTHWESTERLY
AS ANOTHER FRONT LOOKS TO PASS THROUGH.

&&

PREV DISCUSSION... /ISSUED 300 PM CST FRI NOV 30 2007/

SHORT TERM...THROUGH 12Z SUNDAY. MAIN CHALLENGE WILL BE TIMING OF
PRECIPITATION AND THE PRECIPITATION TYPE.

LOOKS PRETTY CLEAR WITH ISENTROPIC LIFT AND MOISTURE THAT
PRECIPITATION IS GOING TO OCCUR. MODELS ARE HORRIBLY INACCURATE
WITH SURFACE TEMPERATURES AND ARE GENERALLY ABOUT 8 TO 10 DEGREES
TOO WARM. ALSO LOOKS VERY CLEAR THAT VERY WARM AIR AND PLENTY OF
IT WILL RIDE OVER THIS COLD SURFACE AIR. WE MAY GET SOMETHING
OTHER THAN FREEZING RAIN AT THE VERY ONSET OF PRECIPITATION...BUT
WE WILL BE MORE THAN OVERWHELMED WITH VERY WARM AIR ALOFT. QPF
LOOKS A LITTLE LESS TOWARD THE SOUTHWEST THE WAY IT LOOKS NOW.
SURFACE TEMPERATURES ARE STILL A BIT ABOVE FREEZING SO THIS MAY
HELP KNOCK DOWN THE ICE ACCUMULATIONS AT THE SURFACE...BUT WILL
NOT DO MUCH FOR TREES AND POWER LINES.

WITH MODELS NOT DOING WELL WITH TEMPERATURES I WAS NOT ALL THAT
ANXIOUS TO BRING THE WARM AIR AS FAR NORTH AS ADVERTISED AND WENT
WITH A MUCH COOLER SOLUTION AND MADE MY BEST ESTIMATIONS.
TEMPERATURES SHOULD BECOME WARM ENOUGH IN KANSAS TO CHANGE TO ALL
RAIN IN THE AFTERNOON AND EVEN LOCATIONS IN OUR SOUTHEAST NEBRASKA
COUNTIES SHOULD WARM ENOUGH TO CHANGE TO RAIN AS WELL. PAST
THAT...I AM NOT ALL THAT SURE WE WILL MAKE IT MUCH ABOVE FREEZING
ANYWHERE ELSE AND OPTED TO BE PESSIMISTIC WITH
TEMPERATURES...AGAIN JUDGING BY THE INCREDIBLY WARM BIAS THAT
MODELS ARE CURRENTLY HAVING AT THE SURFACE.

ANOTHER CONCERN WOULD BE WINDS IN THE AFTERNOON. THERE IS A SHOT
THAT STRONGER WINDS WILL MIX DOWN AND BE EVEN STRONGER THAN WHAT
I CURRENTLY HAVE. MAY NEED A LOW END ADVISORY...ESPECIALLY IN OUR
SOUTH AND SOUTHWEST BUT KEPT THIS OUT FOR NOW.

THERE ARE INDICATIONS IN THE LATEST RUNS THAT LIGHT PRECIPITATION
MAY HOLD ON THROUGHOUT THE AFTERNOON ON SATURDAY BUT QPF SHOULD END
BY SATURDAY NIGHT AS HAS BEEN EARLIER ADVERTISED IN OTHER RUNS.

LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERN WILL
BE TEMPERATURES.

A COLD HIGH PRESSURE SYSTEM WILL MOVE INTO THE FORECAST AREA SUNDAY
AND SUNDAY NIGHT. THIS WILL ALLOW FOR CLEARING AND A DECREASE IN THE
WINDS. AFTER THE HIGH PRESSURE SYSTEM MOVES TO THE SOUTHEAST THERE
WILL BE A WARMING TREND AS WINDS TURN TO THE SOUTH/SOUTHWEST AND
TEMPERATURES AT 850MB WARM UP AGAIN. ANOTHER COLD FRONT WILL MOVE
THROUGH THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS
WILL BRING A RETURN TO COLDER AIR. AFTER THE COLD FRONT THERE IS
ANOTHER COLD HIGH PRESSURE SYSTEM THAT SETTLES INTO THE REGION. THE
COLD AIR IS SOLIDLY ENTRENCHED IN THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...ICE STORM WARNING UNTIL 6 PM CST SATURDAY FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...ICE STORM WARNING UNTIL 12 PM CST SATURDAY FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, Nov 30, 3:15 PM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CST FRI NOV 30 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
315 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ICE STORM WARNING WILL GO INTO EFFECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE ICE STORM WARNING WILL CONTINUE SATURDAY MORNING ACROSS THE
ENTIRE AREA...AND ACROSS SOUTH CENTRAL NEBRASKA THROUGH SATURDAY
AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Dec 1, 3:59 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CST SAT DEC 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FREEZING RAIN    10 N HEBRON             40.31N 97.59W
12/01/2007  U0.00 INCH       THAYER             NE   COUNTY OFFICIAL

            RECIEVED REPORT OF SEMI ACCIDENT ON HIGHWAY 81.

&&

ODER
Local storm report, Dec 1, 4:03 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
403 AM CST SAT DEC 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     FREEZING RAIN    BURR OAK                39.87N 98.30W
12/01/2007  U0.00 INCH       JEWELL             KS   CO-OP OBSERVER

            OBSERVER REPORTED EVERYTHING COVERED IN APPROXIMATELY
            1/16 OF AN INCH OF ICE.

&&

ODER

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.